Florida, 2012

Damaging Wind in Florida, May 19, 2012

May 19, 2012 · NWS TBW · 1 event in 1 county or zone

Isolated thunderstorms developed on seabreeze collisions, one of which produced a brief tornado touchdown over Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Isolated thunderstorms developed on seabreeze collisions, one of which produced a brief tornado touchdown over Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 19, 8:00 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, May 19, 8:00 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
900 PM EDT SAT MAY 19 2012

.UPDATE...
EAST COAST SEA BREEZE/OUTFLOW FROM STORMS MOVING WESTWARD ACROSS
THE REGION THIS EVENING WITH A FEW SHOWERS AND STORMS DEVELOPING
ALONG AND RIGHT BEHIND IT. WINDS SHIFT HAS MOVED OFF NATURE COAST
AND SOUTHWEST FLORIDA...BUT STILL MOVING THROUGH THE TAMPA BAY
REGION. CONVECTION SHOULD CONTINUE TO SHIFT OUT INTO THE GULF THIS
EVENING WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES PREVAILING
OVERNIGHT. MOISTURE WILL REMAIN LIMITED THROUGH SUNDAY...BUT COULD
STILL BE ENOUGH CONVERGENCE ALONG SEA BREEZE WHEN COMBINED WITH
DAYTIME HEATING TO CAUSE A FEW SHOWERS AND STORMS TO POP UP DURING
THE AFTERNOON AND EARLY EVENING. OVERALL THE CURRENT GRIDS/ZONE
FORECAST ARE ON TRACK AND WILL ONLY UPDATE ZONE FORECAST IN A
LITTLE WHILE TO REMOVE EVENING RAIN CHANCES FROM TONIGHT.'

&&

.AVIATION...
SOME MVFR CEILINGS POSSIBLE NEAR FMY AND RSW UNTIL SEA BREEZE
SHOWERS DISSIPATE AROUND 02Z...OTHERWISE MAINLY VFR CONDITIONS
EXPECTED FOR THE NEXT 24 HOURS.

&&

.MARINE...
EASTERLY SURGE WILL MOVE ACROSS THE COASTAL WATERS TONIGHT THEN
WINDS WILL SUBSIDE LATE TONIGHT AND SUNDAY MORNING WITH A SEA
BREEZE DEVELOPING SUNDAY AFTERNOON. WINDS SPEEDS COULD INCREASE
INTO THE EXERCISE CAUTION RANGE WITH THE LEADING PART OF THE
SURGE...BUT SHOULD NOT LAST MORE THAN AN HOUR OR TWO. PRESENT
MARINE FORECAST LOOKS OK WITH NO MAJOR CHANGES PLANNED FOR LATE
EVENING FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  71  89  70  90 /  20  10  10  10
FMY  70  91  70  90 /  20  30  20  20
GIF  68  90  67  91 /  10  20  20  10
SRQ  68  87  68  86 /  20  10  10  10
BKV  63  89  59  91 /  10  10  10  10
SPG  73  86  73  86 /  20  10  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/MARINE...69/CLOSE
AVIATION...63/JILLSON
Hazardous weather outlook, May 19, 4:02 AM EST, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
502 AM EDT SAT MAY 19 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-192100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
502 AM EDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
LIMITED MOISTURE WILL REDUCE OVERALL STORM COVERAGE TODAY
BUT THE HIGHEST CHANCES FOR STORMS WILL BE ALONG THE SEA
BREEZE OVER INLAND LOCATIONS DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS. A WEAK STEERING FLOW WILL SUPPORT SLOW
MOVING STORMS WHICH WILL FAVOR SOME LOCALLY HEAVY RAINFALL
AMOUNTS IN SOME LOCATIONS. IN ADDITION COOL DRY MID LEVEL
AIR MAY ALLOW FOR A FEW STRONG TO SEVERE STORMS WITH LARGE
HAIL AND DOWNBURST WINDS THE MAIN HAZARDS. FREQUENT LIGHTNING
WILL ACCOMPANY THE STORMS. RESIDENTS AND VISITORS OF WEST AND
SOUTHWEST FLORIDA SHOULD KEEP AN EYE TO THE SKY TODAY AND IF
THUNDER IS HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS
IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
OVER THE REGION ON SUNDAY...THEN DRIER AIR WILL BRIEFLY
LOWER CHANCES FOR STORMS ON MONDAY. SCATTERED AFTERNOON AND
EVENING STORMS WILL AGAIN BE THE RULE TUESDAY THROUGH
FRIDAY. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...FREQUENT LIGHTNING STRIKES...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, May 19, 5:25 PM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
625 PM EDT SAT MAY 19 2012

FLZ065-192300-
LEE-
625 PM EDT SAT MAY 19 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR FORT MYERS SHORES...OR 8 MILES NORTHEAST OF FORT
MYERS...MOVING SOUTHEAST AT 20 MPH...WILL AFFECT FORT MYERS SHORES...
TICE...GATEWAY AND LEHIGH ACRES...UNTIL 700 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 143.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2667 8189 2677 8174 2671 8156 2652 8156
      2646 8161
TIME...MOT...LOC 2224Z 309DEG 15KT 2667 8172
Local storm report, May 19, 10:07 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1107 PM EDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TORNADO          SAINT PETERSBURG        27.76N 82.67W
05/19/2012                   PINELLAS           FL   BROADCAST MEDIA

            POSSIBLE TORNADO AT RAND MOTEL LOCATED ON 34TH STREET
            NORTH. PORTION OF ROOF TORN OFF AND TOSSED ONTO CARS
            ADJACENT TO MOTEL. TIME ESTIMATED BY RADAR.

&&

JCM

The radar

The Tampa radar (KTBW), 30 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
May 19, 10:48 PM EST
Where
Pinellas County, 0.67 mi ESE of Lealman
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
27.816, -82.680

The Lealman Fire Department reported damage to an older hotel on the 4800 block of 34th Street North. The corner of the roof was taken off and damaged five cars in the parking lot. Damage in the area was isolated to this building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385396.